Different Strokes for Different Folks – What Parents and Children Say About Drugs for ADD

A Matter of Mixed Reactions


As with any medications, some people
are satisfied using Ritalin for ADD and some are not. Some laud
the success of Ritalin, others complain of the side effects, and
still others complain that their stimulant-medicated children
are no longer themselves. The following reactions are of children
medicated with Ritalin for ADD whom we have treated with homeopathic
medicine, and of their parents. We have tried to include varying
points of view, though most of the patients we have quoted are
biased in the sense that they sought a more natural alternative
to stimulant medication.


“I Still Have
That Prescription in My Purse”


“When Michael started having
problems in school and the teachers and counselors suggested ADD,
we took him to his regular pediatrician. After
a forty-five-minute examination, the doctor proclaimed that he
was indeed hyperactive and wrote a prescription for twenty milligrams
of Ritalin every morning. I can tell you that I still have that
prescription in my purse because I just couldn’t believe it. We
asked about diet, about allergies, about a different form of discipline.
Each time the response was the same: ‘Ritalin.’


“For some reason it seems to
me that our society has come to a point where everyone thinks
that you just have to take a pill and whatever problem you have
will get better. I just couldn’t see giving my child a prescription
that ultimately altered his personality. Michael has always been
a kind, loving, generous, helpful child. He just doesn’t sit still
very well at times. I love Michael as he is and I didn’t want
a pill to change him.”


“It Literally
Saved Our Lives”


“If Rich had not been given
Ritalin at age seven, I don’t even care to imagine where or how
bad off he would be today. It literally saved our lives! First
of all, Rich’s reaction to Ritalin gave us the confirmation we
needed that there was indeed something physically different about
him. Within fifteen minutes after receiving his first dose, we
could actually witness him calming down. He could sit still, he
could focus, he could carry on a real conversation He felt good
about himself and about life-not high as some people are on speed,
but just ‘normal’ for the first time ever. His social relationships
and anger were also improved.


“However, after a few months
the side effects of this drug also became difficult to handle.
Ritalin did not stay in Rich’s system for a predictable
length of time. When it wore off, he crashed. We were then given
Dexedrine to take along with the Ritalin. The Dexedrine is a time
release capsule, so it was longer lasting. But, if he took it
alone, it left Rich almost too calm. The Ritalin sort of gave
him his life back. Together these medicines worked well for Rich
for almost two years. Then he was diagnosed with Tourette’s syndrome,
which manifested itself in tics and twitches. These were made
worse by the Ritalin and eventually he had to discontinue the
Dexedrine as well.”


None of the Conventional Medications Worked


“Jared is irritable, defensive,
and highly offended. He is obsessive about all kinds of things
and doesn’t show a lot of common sense. He doesn’t think before
he does things. He has a very hard time in the classroom focusing
if something else is going on. He is very intense and interrupts
all the time. He is easily touched. Sentimentality and rage are
both very close to the surface.”


“We tried Ritalin, Cylert, and
Prozac. None of them worked. Ritalin made him very frantic and
racing and kept him up until two in the morning on even the smallest
dose. He became very weepy. With Prozac, he had absolutely no
initiative. That’s why we’re bringing him now to you to try homeopathy.”
(Quotes from a mother whose child just began homeopathic treatment.)


Ritalin Rebound


“Clay, thirteen, has been on
Ritalin for seven years. Because of hormonal changes during puberty,
each dose only lasts three hours. What Ritalin
does to Clay after he has been off the medication and goes back
on is frightening-the tears, the anger. It’s that chemical adjustment,
like falling off a mountain. The rebound symptoms are worse than
when he’s off Ritalin entirely. When we tried to stop the medicine
for a period of time, it took him four to six weeks to readjust.
He had real problems with appetite from the Ritalin. If I wouldn’t
time the dose and a meal just right, he’d skip a whole meal. Now
he just has less of an appetite because of the Ritalin but doesn’t
skip meals. Other rebound symptoms are headaches and stomach aches.”


“Dexadrine also causes a rebound
effect with Clay. It lasts only four to six weeks then, if we
try to increase the dosage, he becomes terribly angry and unmotivated.”


When we asked Clay how he felt about
taking Ritalin, he replied, “I don’t like it. I have to wait
to eat. I need to leave class to take my medicine and it messes
up my sports because sometimes I have too much energy and other
times too little.”


“Ritalin Worked
Really Well Sometimes
– Sometimes Not”


“Brad has trouble paying attention.
Without Ritalin and before he was under homeopathic treatment,
he became hyper Brad had a terrible time paying attention and
filtering out the environment. He was constantly asking “What
did they say?” He had no restraint. He would eat a whole
pack of gum or a sack of candy in one day. He was either very
sweet or very awful. There were days when he was easy to get along
with and others when he became frustrated and angry, and you couldn’t
reason with him. He can just get higher and higher and higher.”


“Ritalin worked really well
sometimes; sometimes not. We wanted to try a more natural treatment
so that Brad would have fewer ups and downs.”


Jeremy and Krissy


“Jeremy was the perfect child
while he was on Ritalin. If you could package a little boy who
was polite and sweet, that’s how he would be. But he still had
trouble concentrating in school. He wouldn’t forget things and
he got along great with other kids. It was a nightmare when he
stopped taking it for a few days or it wore off. . . a rebound.
After taking Ritalin for five years, Jeremy developed tics. Now,
several years later, he still has them. The tics started like
shivers. When the tics are bad, Jeremy is so embarrassed that
he doesn’t even want to go to school. We tried him on four different
stimulant and antidepressant drugs but they didn’t work for him.
They wanted to try Prozac, but I said no. I didn’t want a child
of six on Prozac. I don’t think I’d ever put him back on Ritalin.”


“The same is true with my daughter
Krissy. She developed five different side effects from Ritalin.
She couldn’t gain weight. She looked like a skeleton . . . like
a stick figure or someone with anorexia. She was on Ritalin for
three years and didn’t gain weight until we took her off of it.
She also chewed her nails to the quick. Nailbiting is a side effect
of Ritalin in some children, you know. Krissy’s anxiety level
got really high from the drug, too. She would start worrying at
eleven in the morning whether she would miss her school bus at
three in the afternoon. She got so anxious that she laid out her
toothbrush and clothes before going to bed. Sleep was another
problem. While she was on Ritalin Krissy didn’t want to go to
sleep at night.”


“We discontinued the medicine
a few months ago and now we want to try homeopathy since it has
helped her brother.”


“It’s Not the Real
You. It’s a Fake Person”


Not all children with ADD feel better
on Ritalin. John Merrow interviewed four teenagers who clearly
did not want to continue taking Ritalin. They complained, “It’s
not the real you. It’s a fake person. It’s totally not me.”
One of the boys had discontinued the medication by his own choice.
A second had been on Ritalin for seven years and begged his parents
not to make him take it, but one of his teachers would not allow
him in her classroom unless he had a note signed by the school
nurse that he had received his Ritalin at school that day. The
boys complained of dizziness, stomach upset, inability to sleep,
a buzzed feeling, and appetite loss as a result of taking Ritalin.

Invalid OAuth access token.
Judyth Reichenberg-Ullman ND MSW Written by Judyth Reichenberg-Ullman ND MSW

We Humbly Recommend